Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 92, NWS Cheyenne, WY

August 11, 2017Goshen County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2017, 4:15 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2017, 4:15 PM MDT (22:15 UTC)
Expired
Aug 11, 2017, 4:47 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 177 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:24 PM MDTHAIL 0.886 Sw Lusk, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS55 KCYS 112215
SVRCYS
WYC015-027-112300-
/O.NEW.KCYS.SV.W.0092.170811T2215Z-170811T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
415 PM MDT FRI AUG 11 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Niobrara County in east central Wyoming...
  Northeastern Goshen County in southeastern Wyoming...

* Until 500 PM MDT

* At 415 PM MDT, a severe thunderstorm was located near Lusk, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lusk, Prairie Center and Van Tassell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4281 10405 4235 10406 4266 10461 4282 10453
TIME...MOT...LOC 2215Z 291DEG 30KT 4271 10449 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
722 
WWUS55 KCYS 112237
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
437 PM MDT FRI AUG 11 2017

WYC015-027-112300-
/O.CON.KCYS.SV.W.0092.000000T0000Z-170811T2300Z/
Niobrara WY-Goshen WY-
437 PM MDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES...

At 436 PM MDT, a severe thunderstorm was located 9 miles north of
Prairie Center, or 12 miles southeast of Lusk, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Prairie Center and Van Tassell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4281 10405 4235 10406 4259 10449 4281 10433
TIME...MOT...LOC 2236Z 291DEG 30KT 4264 10426 

HAIL...0.75IN
WIND...60MPH
 
$$

Hammer
783 
WWUS55 KCYS 112247
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
447 PM MDT FRI AUG 11 2017

WYC015-027-112257-
/O.CAN.KCYS.SV.W.0092.000000T0000Z-170811T2300Z/
Niobrara WY-Goshen WY-
447 PM MDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA AND
NORTHEASTERN GOSHEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4281 10405 4235 10406 4259 10449 4281 10433
TIME...MOT...LOC 2244Z 291DEG 30KT 4261 10414 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 11, 2:52 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Fri Aug 11 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 120 PM MDT Fri Aug 11 2017

Forecast challenges with this package deals with severe thunderstorm
potential both today and Saturday.

Currently...Upper ridge remains stationary over the northern
Rockies from northern Idaho to northern Utah into southwestern
Colorado this afternoon. Water vapor imagery showing a small
disturbance moving through the ridge into south central Wyoming
this afternoon thats interacting with low level moisture and the
tail end of a stationary front on surface analysis. A stronger low
pressure system can be seen on water vapor imagery over north
central Montana that will have some impacts on us tomorrow. Latest
mesoanalysis showing surface based CAPE up to 1500 J/KG over
Converse and Niobrara Counties this afternoon at 1PM. Radar is
starting to light up on convection mainly in this area, extending
south into northern Platte County.

Latest HRRR simulated radar showing the area of convection over
Converse County dropping south as the afternoon progresses and
this is what the SPC mesoanalysis page also shows with increasing
CAPE. We could see a few severe thunderstorms down here in Laramie
County late this afternoon just east of Cheyenne if the HRRR
forecast comes true. Forecast CAPE up to 1500 J/KG by 23Z across
Laramie County.

Better chances for severe thunderstorms Saturday as that Montana
low tracks southeast into western South Dakota. By late Saturday
afternoon, upper low near Rapid City with a cold front moving
south into Converse and Niobrara Counties. Afternoon MUCAPE from
NAM up to 2500 J/KG. Pretty high shear values as well with
northeast surface winds at 10kts and upper level winds at 65kts at
350mbs. Agree with SPCs Slight Risk area they have identified for
the Panhandle and would only maybe shift it a little further west
into Wyoming. Good shear means we will likely see a few severe
thunderstorms with very large hail. Did introduce severe
thunderstorms into the weather grids for the Panhandle and extreme
southeastern Wyoming for tomorrow afternoon/early evening. Also
updated HWO and weather story to reflect current thinking.

Sunday may be a little drier with upper ridge starting to move
into western WYoming. Most of the precip should be down over
Colorado Sunday, but we could see a few thunderstorms coming off
the mountains Sunday afternoon, so kept low chance PoPs going.

.LONG TERM...(Monday through Friday)
Issued at 120 PM MDT Fri Aug 11 2017

Monday...Expect to see a decrease in afternoon and evening shower
and thunderstorm coverage as a ridge aloft moves overhead. Still
though, enough low and mid level moisture for isolated to widely
scattered afternoon and evening showers and thunderstorms. Definite
warming trend with more sunshine and a moderating airmass.

Tuesday...With a shortwave trough aloft moving overhead in the
afternoon, and adequate low and mid level moisture, expect to see
scattered showers and thunderstorms develop, especially east of
Interstate 25.

Wednesday...In the wake of the shortwave trough aloft, will see some
low and mid level drying, thus minimal chances for showers and
thunderstorms in the afternoon and evening. Warming trend continues
with more sunshine and downslope winds.

Thursday...Continued mild per thicknesses and mid level
temperatures. Flow aloft becomes northwest and with limited low and
mid level moisture, minimal chances for showers and thunderstorms.

Friday...Continued dry and seasonably mild with the flow aloft
backing to zonal, west to east, and limited low and mid level
moisture to fuel any showers or thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 248 PM MDT Fri Aug 11 2017

Wyoming TAFS...VFR prevails, with isolated thunderstorms near
sites until 02Z producing wind gusts to 35 knots and again after
20Z on Saturday. IFR at Cheyenne in low clouds and fog from 08Z to
15Z.

Nebraska TAFS...VFR prevails, with isolated thunderstorms until
03Z producing wind gusts to 45 knots. IFR in fog and low clouds at
Scottsbluff and Sidney from 09Z to 16Z.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Fri Aug 11 2017

Minimal fire weather concerns as a cool and unsettled weather
remains in place across southeast Wyoming and Nebraska Panhandle.
Upper ridge over the northern Rockies will keep a northwest flow
over the area with disturbances moving across our area from the
northwest on a daily basis. Rainshowers and thunderstorms look to
occur on a daily basis with these disturbances, so most areas
should see measurable rainfall at least Tuesday before drying out
towards the end of next week.

&&

.HYDROLOGY...
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 11, 9:50 AM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
950 AM MDT Fri Aug 11 2017

WYZ101>119-121600-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
950 AM MDT Fri Aug 11 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms will develop by late afternoon over the
mountains and spread eastward into the early evening. A few strong
to severe storms are possible with with gusty winds and quarter
sized hail are possible along and east of a line from Lusk to
Torrington to Carpenter after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop again on Saturday and Sunday
afternoons, mainly over the plains. Better chances for severe
thunderstorms Saturday afternoon through the evening hours along
and east of the Interstate 25 corridor. Large hail will be the
primary hazard.

.Spotter information statement...

Spotter activation may be needed along and east of a Lusk to
Torrington to Carpenter line after 3 PM today.

NEZ002-003-019>021-054-055-095-096-121600-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
950 AM MDT Fri Aug 11 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms move into the area from the west
by early evening. A few strong to severe storms with quarter sized
hail and gusty winds are possible after 4 PM this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop again on Saturday and Sunday
afternoon. Better chances for severe thunderstorms Saturday
afternoon through the evening hours for much of the Nebraska
Panhandle. Large hail will be the primary hazard.

.Spotter information statement...

Spotter activation may be needed after 4 PM today.

In the hours before

Special weather statement, Aug 11, 1:26 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
126 PM MDT FRI AUG 11 2017

WYZ106-107-112015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
126 PM MDT FRI AUG 11 2017

...SPECIAL WEATHER STATEMENT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lakeview North, or 11 miles north of Wheatland, moving
southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Grayrocks Reservoir around 200 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 89 and
93.

LAT...LON 4222 10505 4227 10500 4220 10466 4200 10477
TIME...MOT...LOC 1925Z 300DEG 21KT 4222 10498

Rubin
Special weather statement, Aug 11, 2:34 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT FRI AUG 11 2017

WYZ107-108-112115-
East Platte County WY-Goshen County WY-
234 PM MDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chugwater, or 24 miles southeast of Wheatland, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4176 10477 4189 10469 4182 10428 4157 10442
TIME...MOT...LOC 2034Z 293DEG 20KT 4178 10465

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:46 AM MDTDense Fog AdvisoryCYSAlbany, Laramie3 hr
Aug 11, 1:26 PM MDTSpecial Weather StatementCYSPlatte49 min
Aug 11, 2:34 PM MDTSpecial Weather StatementCYSGoshen41 min
Aug 11, 4:50 PM MDTSpecial Weather StatementCYSGoshen40 min
Aug 11, 5:13 PM MDTSpecial Weather StatementCYSPlatte32 min
Aug 11, 5:23 PM MDTSevere Thunderstorm WarningCYSGoshen37 min
Aug 11, 5:59 PM MDTSpecial Weather StatementCYSLaramie46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.